Had two bouts of Sudden a-fib back in July, three days apart, cardioverted both times, after the second episode I was sent for an ablation with Dr. David Cannom in L.A. They did the ablation and found one focus on the right Superior pulmonary vein. He said he burned it and it went right into rythym. Post ablation I developed pericarditis and pleurises and it was a rough recovery for about a month. Now its been five months after the ablation no episodes of afib but now they want to take me off the betapace AF 160mg and see if the ablation was successful. I did take 200mg of Toprol before for hypertension. Was on it for about 6Years, BP was controlled very well, however I run with a big cathecolamine rush most of the time and they attributed the afib to the adrenaline and the high quantities of coffee consumption, plus stress. I forgot to mention that I am 38 years old, multiple echoes, halter, stress echoes, structurally normal heart with the occasional PVC's. Is it normal to for them to take me off the betapace and see if the a-fib comes back or would it be better to stay on the betapace AF since I have to take something for Hypertension anyway. Are there major side effects to the Betapace other than feeling the drag and weirdness every so often. Also if the a-fib was still around would it have broken thru despite the presence of the medication. Or is there no way to know until you come off of it and see what happens. A little bit apprehensive since cardioversion and another ablation aren't exactly fun. Thanks. Vman1
I can understand your apprehension. I have had to try and convince patients to come off there anti arrhythmic drugs also.
Beta pace does have other side effects. It can prolong QT interval -- although you were admitted to the hospital and loaded with sotalol to prove that it wasn't a problem. If you ever develop kidney problems, sotalol could cause problems. If you have been free of atrial fibrillation post ablation, the standard of care is to try and take you off the anti arrhythmic medication. If you go back into atrial fibrillation, it is easy to restart the medication and you wouldn't be committing to another ablation. There are other medications to try if the sotalol fails.
My first choice for hypertensive atrial fibrillation patients with hypertension is an ACE inhibitor. They have been shown to decrease atrial scarring and may decrease atrial fibrillation. I would maximize the ACE inhibitor before adding a beta blocker -- mainly because of the weird feeling you described above.
The only way to know if it will work is to stop the medication. I understand the apprehension, but your doctor is doing what I would probably do also.
I hope this helps. Good luck with your atrial fibrillation free life.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.